Heavy Snow, Pine
- When
- December 15, 8:00 PM CST to December 16, 11:00 AM CST
- Where
- Pine forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Six to seven inches of snow fell over overnight. The snow in southern Lake County was enhanced by Lake Superior and higher terrain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Six to seven inches of snow fell over overnight. The snow in southern Lake County was enhanced by Lake Superior and higher terrain. Finland had 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 15, 3:50 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 350 PM CST MON DEC 15 2003 .DISCUSSION...SFC LOW LOCATED JUST SOUTHWEST OF IOWA. MAIN BAND OF SNOW JUST BEGINNING TO ENTER THE WESTERN COUNTIES. THREE TO FOUR INCHES SO FAR ALONG THE RED RIVER VALLEY. THERE IS SOME FREEZING DRIZZLE OVER THE FORECAST AREA...BUT MOST OF THIS PRECIPITATION HAS SWITCHED TO FLURRIES. ETA AND GFS IN GOOD AGREEMENT WITH THIS SYSTEM...RAISING CONFIDENCE. ETA IS A LITTLE STRONGER WITH NORTHER STREAM SHORT WAVE...WHICH DOES SHIFT THE LOW TO A MORE NORTHERLY TRACK...BUT THIS IS SUBTLE. ETA FORECAST SOUNDING STILL HAS MAX OMEGA WITHIN THE MAX SNOW GROWTH REGION FOR ALL FORECAST POINTS AT SOME TIME DURING THIS EVENT. ETA AND GFS ESTIMATED SNOW AMOUNTS ARE GOING FOR A NUMBER WITHIN THE 5 TO 10 INCH RANGE. GREATEST NUMBERS WILL BE A BAND FROM BRD THROUGH THE ARROWHEAD. WINDS WILL BE IN THE 15 TO 25 MPH RANGE WITH HIGHER GUSTS...MAKING THIS MORE THAN JUST A HEAVY SNOW EVENT. MODELS DO NOT SEEM TO BE PICKING UP ON THE LAKE ENHANCED SNOW ALONG THE SOUTH SHORE. DELTA TS WILL BE AROUND 13 DURING THE DAY TUESDAY. THIS COUPLED WITH WINDS FROM AROUND 340...EXPECT A LOCATION OR TWO ALONG THE SNOW BELT TO HIT THE 12 INCH MARK BY 00Z WED. STORM WILL TAIL OFF FROM WEST TO EAST DURING THE DAY TUESDAY. THE AFOREMENTIONED LAKE EFFECT SHOWERS WILL LINGER THROUGH TUESDAY NIGHT...ALTHOUGH INTENSITY WILL DIMINISH WITH TIME AND BECOME MORE SCATTERED. THE REST OF THE FORECAST AREA WILL PARTIALLY CLEAR OUT TUESDAY NIGHT. A WEAK CLIPPER ENTERS THE WESTERN COUNTIES WEDNESDAY MORNING. UNDER AN INCH EXPECTED WITH THIS WAVE. && .DLH...WATCHES/WARNINGS/ADVISORIES... MN...WINTER STORM TONIGHT MNZ010-011-018-019-025-026-033>038. WINTER STORM TONIGHT AND TUESDAY MORNING MNZ012-020-021. WI...WINTER STORM TONIGHT WIZ001-006-007-. WINTER STORM TONIGHT AND TUESDAY MORNING WIZ002>004-008-009. KFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST MON DEC 15 2003 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CST MON DEC 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO BEGIN IN THE DULUTH AREA...ACROSS THE IRON RANGE AND IN THE INTERNATIONAL FALLS AREA THIS AFTERNOON. AFTERNOON SNOW ACCUMULATIONS UP TO 2 TO 4 INCHES ARE EXPECTED WEST OF DULUTH. OVERNIGHT SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS THE ARROWHEAD AND NORTHWEST WISCONSIN TUESDAY MORNING. STORM TOAL ACCUMULATIONS...BY TUESDAY MORNING...SHOULD RANGE FROM 6 TO 10 INCHES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331173, 5331174.